Australian journalist Denham Hitchcock has been hospitalised after suffering a "rare" side effect following a shot of the COVID vaccine developed by Pfizer-BioNTech.

Hitchcock, who is a journalist with Channel 7 in Australia, took to Instagram on Thursday to say that he has been diagnosed with pericarditis — a swelling or irritation of the sac-like membrane surrounding the heart. He added that the condition was caused by his first shot of the COVID vaccine which he received 25 days ago.

Also Read: High-risk kids experience mild side effects after COVID vaccination: Study

"The first week was like any vaccine. Feeling off. But nearing the end of the second week my heart started to race, I was getting pins and needles in the arms, extreme fatigue, and a very strange sensation of dizziness. I took Nurofen, and I kept working," he wrote in his post. 

Hitchcock went on to say that by the end of week three, his condition started deteriorating. He started having sharp chest pain, cold shivers and chills. He was rushed to the hospital where he was diagnosed with pericarditis.

Also Read: Blood clot risk higher from COVID-19 than from vaccines: UK Study

Urging people to explore what vaccination is best for them before taking the shot, he said, "If you want the vaccine and have any heart history it would be worth talking to your GP about your vaccine choice, especially as AZ is readily available and does not have this side effect."

"If you don’t want the vaccine - I don’t have a problem with that either - but life and travel will get difficult for you," he added. 

According to Australia's Department of Health, the rare side effect affects about one in 7,400 people who were administered the Pfizer COVID vaccine, particularly males under the age of 30. 

A recent study conducted in Israel associated the vaccine with an increased risk of heart inflammation among males around the age of 25.